Blood Transfusion

  1. 0 A client is receiving a unit of packed red blood cells. The client experiences tingling in the fingers and headache. What is the nurse's priority action? Please any comment or rationale thank you.

    A. Call the Physician
    B. Stop the transfusion
    C. Slow the infusion rate
    D. Assess the IV site for inflammation
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest, discussions, articles, and toons.

  3. Visit  kulalas} profile page

    About kulalas

    Joined Dec '12; Posts: 1.

    9 Comments so far...

  4. Visit  beingcaitlin} profile page
    0
    We were always taught to stop the transfusion and assess, and call doc with all information. But I haven't graduated yet so I can't speak as a REAL nurse, yet.
  5. Visit  loriangel14} profile page
    2
    Stopping the tranfusion is always the first thing you do with any reaction.
    julieface and turnforthenurseRN like this.
  6. Visit  eCCU} profile page
    0
    Stop the transfusion pt safety first
  7. Visit  ExhaustedNurse} profile page
    0
    Stop the infusion is definitely the answer.
  8. Visit  geminiBSN75} profile page
    0
    B. Stop the transfusion
  9. Visit  samjoe} profile page
    0
    Stop the infusion...would you flush the cannula though?
  10. Visit  kjoc99} profile page
    0
    Quote from samjoe
    Stop the infusion...would you flush the cannula though?
    Aspirate first.
  11. Visit  Dodongo} profile page
    0
    Honestly though, this sounds like a trick question... It could be a hemolytic reaction which requires stopping the transfusion. It does not, however, sound like an allergic reaction. It could also just be the symptoms of the pt getting increased volume and oxygen carrying capacity so the rate should be decreased but not stopped.

    I might honestly pick decrease the rate.
  12. Visit  MeganMarie} profile page
    0
    Stop the transfusion, but also sounds like possible hypocalcemia (I wonder how much blood has been given), not a serious reaction. But since this is a priority question and you cannot go with the "what if" scenario and add in things that are not in the question (which I myself was the queen of when I was in school!), stop the transfusion first, make sure you keep IV access, check your orders, then call the doc would be my answer.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top